Are You Taking Medications That Can Mask Your Symptoms?
Neil S. Dhillon , PharmD Candidate 2009
Bernard J. Dunn School of Pharmacy,
Prepared during Consumer Health Information Corporation Clerkship
Dorothy L Smith, Pharm.D.
CEO and President
Consumer Health Information Corporation
You may have come across drug warning labels such as “Stop using this medicine if symptoms persist after 10 days and contact your doctor.” If you are like most people, you may have not paid much attention to what that statement really means.
Taking a drug too long can hide symptoms that may be part of a more serious disease. Unfortunately, many people have grown numb to common drug warning labels. The problem does not stop there. Warning labels on cigarettes are highly visible yet people keep smoking. In an effort to help consumers turn a blind eye to these labels, tobacco companies are putting chemicals in their cigarettes (for example, local anesthetics) to help cover up the body’s warning signs such as coughing.
Dangers of Long Term Use
Patients with heartburn-like symptoms have to be careful not to self-medicate with heartburn medications for longer than directed on the drug label. These heartburn-like symptoms could actually be a warning sign of more serious diseases such as ulcers and cancer of the stomach. Heartburn medications such as Nexium® and Zantac® can mask these warning symptoms. Because of the relief from these symptoms, patients may continue taking heartburn medications longer than they should. This may cause patients who actually have ulcers or stomach cancer talk with their health care provider until the pain and disease have worsened.
This cycle of masking symptoms and keeping patients from contacting their doctor can happen with other drugs. Mentholated products such as Vick’s VapoRub® can mask early warning symptoms of respiratory diseases when used longer than directed (5 to 7 days.) These warning symptoms, such as cough and chest pain, are lessened by the soothing feeling menthol gives.
Antacids such as Maalox®, when used longer than directed (2 weeks), can mask symptoms of a disease called ‘Barrett’s esophagus.’ Barret’s esophagus is a disease in which your body produces a protective lining in your esophagus to protect against heartburn. This protective lining, however, can lead to cancer of the esophagus. Antacids can dull the warning symptoms of Barrett’s esophagus, such as irritation of the esophagus.
Chemicals Inside a Cigarette
A cigarette contains more than just tobacco and nicotine. Hundreds of chemicals are added into a cigarette for different reasons. One chemical is an anesthetic drug that suppresses smoking-induced coughing. Coughing helps to clear out some of the dangerous chemicals that a cigarette puts in your lungs. Coughing should also be a warning sign to smokers that the smoke is hurting their lungs. By suppressing the cough, these lung problems will not be as noticeable until they worsen. Mentholated cigarettes, such as Newport®, can mask early warning signs of respiratory disease in the same way mentholated products do.
A medicine taken to treat one disease may cover up symptoms from another disease that is not yet diagnosed. For example, a person withdrawing from an opioid, such as heroin, could be given the drug Clonidine® to help with the opioid withdrawal symptoms including anxiety, rapid heart beats and irritability. However, what if that patient was also an alcoholic? Clonidine also masks the early symptoms of alcohol withdrawal. The attending doctor might not be aware of these symptoms and therefore might not treat the patient for alcohol withdrawal. Not treating alcohol withdrawal early on increases the risk of seizures in a person with alcoholism.
Communicating With Your Health Care Provider
Health care provider-patient communication is one of the most important factors in helping patients understand the proper way to take a drug. When it comes to not understanding drug labels, the consumers most at risk are the ones who cannot read or do not have a strong command of the English language. Due to these reasons, most of the blame for not understanding directions is usually placed on the consumer.
One recent study reported in the Mayo Clinic Proceedings health journal, however, showed that health care providers may also be at fault. The study concluded that doctors and other health care providers must learn how to better communicate with their patients in words that are easier to understand.
Ways to Prevent Drugs from Masking Serious Symptoms
Here are some patient information tips on what you can do to make sure you are taking your medicines safely:
- If you have any questions about the potential side effects or harm a drug may cause, be sure to ask your health care provider.
- If the patient information you receive is hard to understand for any reason, ask your health care provider to explain. Do not be afraid to take extra time. It is the health care provider’s job to make sure you have all the information you need to take your medication properly.
- Be sure to give your health care provider all your patient information when they ask you a question. For example, if you are being treated for diabetes but also have high blood pressure, tell your health care provider. Having high blood pressure can affect how you will be treated for diabetes.
- Finally, read all drug labels carefully. Do not keep taking the medication longer than directed - even if the problem still persists.
Remember, whether you are reading the labels or communicating with your health care provider, you need to be able to understand the information. If you are taking a drug too long or do not feel you are receiving proper treatment, you could be masking the symptoms of a much more serious disease. In the end, it is up to you to help prevent these errors by being proactive in your treatment.
© 2008 Consumer health Information Corporation. All rights reserved.